Alert archive / Iowa / Wind Advisories in 2020
Wind Advisory 10, NWS Des Moines, IA
NWS Des Moines, IA issued this wind advisory at Jun 9, 2020, 3:46 PM CDT for 8 counties in Iowa. It took effect at Jun 10, 2020, 1:00 AM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jun 9, 2020, 3:46 PM CDT (20:46 UTC)
- In effect from
- Jun 10, 2020, 1:00 AM CDT
- Expired
- Jun 10, 2020, 7:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
Counties Audubon County, IA, Calhoun County, IA, Carroll County, IA, Crawford County, IA, Emmet County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA
The radar
The Des Moines radar (KDMX), 125 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 384 J/kg
- Mixed-layer CIN
- -304 J/kg
- Mixed-layer LCL
- 994 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
097 WWUS73 KDMX 092046 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 346 PM CDT Tue Jun 9 2020 IAZ004-015-023-033-034-044-045-057-100500- /O.NEW.KDMX.WI.Y.0010.200610T0600Z-200610T1200Z/ Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Audubon- Including the cities of Estherville, Emmetsburg, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Denison, Carroll, Audubon, and Exira 346 PM CDT Tue Jun 9 2020 ...WIND ADVISORY IN EFFECT FROM 1 AM TO 7 AM CDT WEDNESDAY... * WHAT...North winds 20 to 25 mph with gusts up to 45 mph expected. * WHERE...West central and northwest Iowa * WHEN...From 1 AM to 7 AM CDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines BSS
2 follow-up statements
465 WWUS73 KDMX 100247 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 947 PM CDT Tue Jun 9 2020 IAZ004-015-023-033-034-044-045-057-101100- /O.CON.KDMX.WI.Y.0010.200610T0600Z-200610T1200Z/ Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Audubon- Including the cities of Estherville, Emmetsburg, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Denison, Carroll, Audubon, and Exira 947 PM CDT Tue Jun 9 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 AM CDT WEDNESDAY... * WHAT...North winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...West central and northwest Iowa. * WHEN...From 1 AM to 7 AM CDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
650 WWUS73 KDMX 100812 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 312 AM CDT Wed Jun 10 2020 IAZ004-015-023-033-034-044-045-057-101200- /O.CON.KDMX.WI.Y.0010.000000T0000Z-200610T1200Z/ Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Audubon- Including the cities of Estherville, Emmetsburg, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Denison, Carroll, Audubon, and Exira 312 AM CDT Wed Jun 10 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING... * WHAT...North winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...West central and northwest Iowa. * WHEN...Until 7 AM CDT this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Jun 9, 3:44 PM CDT, 2 minutes earlier.
Area forecast discussion, Jun 9, 3:44 PM CDT, 2 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 344 PM CDT Tue Jun 9 2020 .DISCUSSION.../Tonight through Tuesday/ Issued at 343 PM CDT Tue Jun 9 2020 All the concerns in this forecast period are well front loaded and include several elements including heavy rain and flooding into tomorrow, severe weather through late evening southwest, and gusty winds west early Wed morning. A very atypical pattern for June was in place this afternoon with the departing remnants of TD Cristobal lifting across eastern IA and an upstream trough moving through the MO Valley. Both systems were lighting up the 12z EC Ensemble standardized anomaly and climatological percentiles with +/- 4 SD or max/min percentiles for height, wind, SLP and moisture parameters. The Cristobal remnants seem to be well handled by convection allowing models (CAMs), at least in terms of track and position with extrapolation also supporting that precip should end by 00z. Some of the CAMs have overestimated QPF, but observations suggest some areas over southeast and east central Iowa have received 2-3" of rain. Luckily this has fallen over several hours so nothing beyond ponding water on roads has been received thus far. Will keep the Flash Flood Watch going for these locations however. The attention will then quickly turn south and west where strong kinematic and frontogenetic forcing are expected to blossom severe thunderstorms over southeast Nebraska and vicinity where a Tornado Watch has already been issued. Supercells are expected to develop in 1500-2000 j/kg uncapped MLCAPEs with 35+kts of deep shear. Although decent 0-3km CAPEs may help stretching somewhat, weak SRH/shear and higher LCLs may diminish tornado potential somewhat. With weak mean winds between the two systems the storms will eventually creep toward the southwest forecast area, with both the mean wind and Bunkers motion 20kts or less. Thus there will be some severe potential later this evening southwest, but the loss of heating and halted northward progression of the warm front/warm sector will likely limit things somewhat. Our greater concern may be an axis of heavy rainfall. Precipitable water values and warm cloud depths will not be as climatologically extreme as what were associated with Cristobal, but will still be seasonally high and may lead to appreciable rainfall along the SW-NE low level moisture convergence axis ahead of what is now the central KS surface low as it moves eastward overnight. Many parameterized and non-parameterized models depict 2-4" accumulations into tomorrow morning. Although the exact location is yet to be determined, the overnight heavy rain axis is expected to intersect the 2-3" east central rainfall area from today which could theoretically lead to isolated 5-6" totals by this time tomorrow. Thus the Flash Flood Watch has been left in effect for these locations and extended southwest to account for the expected genesis area. If the heavy rain materializes, the watch will likely need to be extended further into Wednesday. If those concerns weren't enough, gusty winds much like what are currently in progress over central Nebraska, are expected to follow the system into western IA overnight. This may lead to a few hours of 45 mph wind gusts so have issued a Wind Advisory early Wed morning. After this the weather calms down quite a bit with slow moving, fairly high amplitude flow through the weekend. This will keep our weather essentially dry with seasonal temperatures eventually warming through the end of the period as the upper level ridge reaches the central CONUS. Two potential windows of concern for precip include early in the weekend as a weak wave drops through the NW flow ahead of the ridge, and then again Monday in more GFS-based southwest flow. Confidence in neither window is great however so little if any PoPs have been included in the extended as of yet. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1257 PM CDT Tue Jun 9 2020 Moderate to heavy rains associated with what's left of TD Cristobal continue to affect the eastern half of the forecast area with variable MVFR to LIFR conditions. These should generally give way back to VFR as the precip exits into the early evening hours. Additional precip is expected to move into central IA with the next system however which will bring MVFR or less conditions and gusty winds behind the surface low Wed morning. && .HYDROLOGY... Issued at 343 PM CDT Tue Jun 9 2020 NCRFC and MBRFC forecasts currently do not show any forecast points reaching flood stage as of yet based on QPF through 12z Wed. While this encompasses expected precip from Cristobal remnants and additional rains tonight, it does not account for everything associated with the upstream trough passage. Some convection allowing models have shown a consistent signal of an axis of several inches of rain from southwest into central IA tonight through Wed afternoon however. While the magnitude of the max QPF is on the order of 2-4+", its areal coverage is not great so the additional rainfall into tomorrow would be more likely to produce flash flooding than river flooding. Thus the previous Flash Flood Watch issue for Cristobal was extended farther southwest to account for additional precipitation. River flooding still does remain possible, but the confidence in amounts and location is currently not great enough to pinpoint what would be localized rainfall over a smaller basin. Locations from Des Moines south and east would be the areas of concern. Several models do suggest heavy rainfall may affect the Des Moines metro, so those with concerns along Walnut and Four Mile Creeks should monitor the situation for further updates tonight. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 1 AM to 7 AM CDT Wednesday for IAZ004-015-023- 033-034-044-045-057. Flash Flood Watch through Wednesday morning for IAZ026>028- 036>039-047>050-058>062-070>074-081>083-092-093. && UPDATE...Small DISCUSSION...Small AVIATION...Small HYDROLOGY...Small
Hazardous weather outlook, Jun 9, 4:33 AM CDT, 11 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 433 AM CDT Tue Jun 9 2020 IAZ070-081-092-093-101100- Cass-Adams-Taylor-Ringgold- 433 AM CDT Tue Jun 9 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight There is a slight risk of severe storms this evening across the area. Main threat is damaging winds and large hail. An isolated tornado is also possible. Strong northwest winds are expected late tonight with gusts of 35 to 45 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong northwest winds will persist into Wednesday with gusts of 35 to 45 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. IAZ004-005-015-023-024-033>035-044>046-057-058-071-082-101100- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster- Crawford-Carroll-Greene-Audubon-Guthrie-Adair-Union- 433 AM CDT Tue Jun 9 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A few thunderstorms are expected today into tonight. A strong to severe storm cannot be ruled out, but the threat of widespread severe weather is low at this time. Strong northwest winds are expected late tonight with gusts of 35 to 45 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong northwest winds will persist into Wednesday with gusts of 35 to 45 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time. IAZ006-007-016-017-025>028-036>039-047>050-059>062-072>075- 083>086-094>097-101100- Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer- Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama- Dallas-Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Clarke- Lucas-Monroe-Wapello-Decatur-Wayne-Appanoose-Davis- 433 AM CDT Tue Jun 9 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Flash Flood Watch is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. In addition to heavy rainfall, a few thunderstorms are possible today into tonight. A strong to severe storm cannot be ruled out, but the threat of widespread severe weather is low at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong northwest winds will persist into Wednesday with gusts of 35 to 45 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
In the hours before
Local storm report, Jun 9, 2:23 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
223 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM HEAVY RAIN 3 SE SWAN 41.44N 93.27W
06/09/2020 M2.74 INCH MARION IA PUBLIC
MEASURED BY PWS.
&&Local storm report, Jun 9, 2:24 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
224 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM HEAVY RAIN 5 SW OSKALOOSA 41.25N 92.72W
06/09/2020 M2.16 INCH MAHASKA IA MESONET
MEASURED BY PWS.
&&Local storm report, Jun 9, 2:41 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
241 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM HEAVY RAIN 2 NW BUSSEY 41.22N 92.91W
06/09/2020 M2.25 INCH MARION IA MESONET
&&Local storm report, Jun 9, 2:42 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
242 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HEAVY RAIN 4 SW PELLA 41.37N 92.98W
06/09/2020 M2.12 INCH MARION IA MESONET
MESONET STATION RRMI4 AT RED ROCK DAM.
&&Local storm report, Jun 9, 2:43 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
243 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM HEAVY RAIN 2 SW OTTUMWA 41.00N 92.44W
06/09/2020 M2.20 INCH WAPELLO IA MESONET
&&Local storm report, Jun 9, 3:00 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM HEAVY RAIN 5 N TOLEDO 42.08N 92.58W
06/09/2020 M2.34 INCH TAMA IA MESONET
MEASURED BY PWS.
&&Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.